Heparin-induced thrombocytopenia in paediatric patients--a review of the literature and a new case treated with danaparoid sodium.Eur J Pediatr 1999; 158 Suppl 3:S130-3EJ
The immunological form of heparin-induced thrombocytopenia (HIT) is a potentially life-threatening adverse reaction of heparin medication. It is mediated by multimolecular complexes consisting of platelet factor 4 (PF4)-heparin-IgG which bind to platelets via platelet Fc gamma receptors. Cross-linking of multiple Fc gamma receptors results in platelet activation, platelet aggregation and enhanced thrombin generation with a increasing risk of developing new thrombosis. In children, data on HIT are sparse. This review of the literature reports on 8 children aged 3 months to 15 years and 14 newborns suffering from HIT. Additionally, we report one new case treated with danaparoid sodium. Thrombotic complications were venous (n = 12) and arterial (n = 15). The children received heparin either for a spontaneous thrombotic event, for severe cardiac diseases or to maintain patency of intravascular catheters which are used for nutrition, blood sampling, and for application of medication. After diagnosis of HIT they were further anticoagulated with aspirin, warfarin, danaparoid sodium, lepirudin or low molecular weight heparin.
Although HIT is less frequently reported in newborns and children, paediatricians should be aware of HIT in childhood as a potential complication of heparin application. The widespread practice of flushing catheters with heparin should also be debated in view of the risk of triggering the primary immune-response of HIT. In 1999, treatment options for further parenteral anticoagulation of HIT patients are danaparoid sodium (a low-molecular weight heparinoid) and lepirudin (a direct thrombin inhibitor).